Arkansas, 2010

Excessive Heat and Heat in Arkansas, August 1 to 5, 2010

August 1 to 5, 2010 · NWS MEG · 19 events in 12 counties and zones

An upper level ridge of high pressure further intensified over the Mid-South continuing from the end of July into the beginning of August. The upper ridge of high pressure produced above normal temperatures over the area.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level ridge of high pressure further intensified over the Mid-South continuing from the end of July into the beginning of August. The upper ridge of high pressure produced above normal temperatures over the area. The combination of high humidity and above normal temperatures produced brutal heat indices of 105-120 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 1, 5:46 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 1, 5:46 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT SUN AUG 1 2010

.PREV DISCUSSION... /ISSUED 519 AM CDT SUN AUG 1 2010/

DISCUSSION...

A DANGEROUS AND PROLONGED HEAT WAVE WILL INTENSIFY ACROSS THE
MIDSOUTH THROUGH THE FIRST HALF OF THIS WEEK. PROPER PRECAUTIONS
SHOULD BE TAKEN TO ENSURE THAT YOU ALONG WITH YOUR RELATIVES AND
FRIENDS WILL BE ABLE TO STAY COOL. HEAT INDEX READINGS BETWEEN 110
AND 115 DEGREES ARE POSSIBLE ACROSS ALL OF THE AREA BY TUESDAY.

SUBTLE SURFACE FEATURES ARE MAKING FOR A SOMEWHAT DIFFICULT
FORECAST FOR TODAY IN DETERMINING PLACEMENT OF THE HEAT ADVISORY
AND AN EXCESSIVE HEAT WARNING. A WEAK SURFACE TROUGH WILL MOVE
SOUTHWARD THROUGH EAST CENTRAL AND NORTH MS TODAY AS A STRONG
UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE MIDSOUTH FROM THE WEST.
SURFACE DEW POINTS ARE EXPECTED TO BE HIGHER THAN YESTERDAY ALONG
AND BEHIND THIS SURFACE TROUGH ACROSS MOST OF THE MIDSOUTH AS THE
DEW POINTS POOL. MEANWHILE NORTHEAST WINDS WILL FILTER SOMEWHAT
DRIER AIR AT THE SURFACE INTO THE NORTHEAST CORNER OF WEST TN. IN
ADDITION...MODELS INDICATE SLIGHT COOLING AT THE LOWER LEVELS FROM
YESTERDAY ACROSS THE EXTREME NORTHERN PORTIONS OF THE REGION.
CONSIDERING ALL OF THESE VARIOUS FACTORS HAVE ISSUED AN EXCESSIVE
HEAT WARNING FROM EAST-CENTRAL ARKANSAS (SOUTH OF JONESBORO)
ACROSS MEMPHIS INTO MUCH OF NORTH MS INCLUDING TUPELO AS HEAT
INDEX READINGS CLIMB TO NEAR OR A LITTLE ABOVE 110 DEGREES. ALSO
MAINTAINED THIS EXCESSIVE HEAT WARNING INTO MONDAY FOR THIS SAME
LOCATION. ELSEWHERE KEPT THE HEAT ADVISORY GOING TODAY WITH HEAT
INDEX READINGS REACHING 105 TO 109 DEGREES EXCEPT FOR THE COUNTIES
IN WEST TN ALONG THE TN RIVER.

CAN NOT TOTALLY RULE OUT AN ISOLATED THUNDERSTORM ACROSS EAST
CENTRAL AR AND FROM ABOUT THE TN/MS LINE SOUTHWARD TODAY...BUT
WITH THE BUILDING UPPER LEVEL RIDGE AND STRONG SUBSIDENCE THINK
THE PROBABILITY IS TOO LOW TO MENTION IN THE FORECAST.

THE UPPER LEVEL RIDGE WILL EXPAND AND STRENGTHEN ACROSS THE
MIDSOUTH MONDAY AND TUESDAY WITH A H5 HIGH OF 597-598 DM SETTLING
OVER THE LOWER MS RIVER VALLEY. GOOD ANTICYCLONIC FLOW ALOFT WILL
RESULT IN STRONG SINKING MOTION ACROSS THE MIDSOUTH WITH LITTLE
CHANCE OF RAIN THROUGH AT LEAST WEDNESDAY. VERY HOT AIR IS
INDICATED TO PUSH INTO THE REGION FROM THE WEST WITH 925 MB
TEMPERATURES CLIMBING TO AN IMPRESSIVE 30-33 DEGREES C WITH 850 MB
TEMPERATURES REACHING 24-25 DEGREES C. THINK SURFACE TEMPERATURES
WILL CLIMB TO BETWEEN 100 AND 103 DEGREES ACROSS ALL OF THE
MIDSOUTH WITH HEAT INDEX READINGS REACHING BETWEEN 110 AND 115
DEGREES BY TUESDAY. THE EXACT HEAT INDEX READINGS WILL DEPEND ON
HOW MUCH DRIER AIR ALOFT CAN MIX DOWN TO THE SURFACE. OVERNIGHT
LOWS WILL BE VERY WARM BY TUESDAY MORNING WITH THE MS RIVER DELTA
AREA INCLUDING MEMPHIS PROBABLY NOT DROPPING BELOW THE LOWER 80S.

ISSUED AN EXCESSIVE HEAT WATCH FOR MONDAY A LITTLE TO THE NORTH
AND EAST OF THE EXCESSIVE HEAT WARNING...AND EXTENDED THE HEAT
ADVISORY EASTWARD TO INCLUDE THE COUNTIES OF WEST TN ALONG THE TN
RIVER. NO DOUBT EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES WILL
BE NEEDED FOR THE ENTIRE MIDSOUTH MUCH IF NOT ALL OF THE REMAINDER
OF THE WEEK.

TUESDAY THROUGH THURSDAY LOOK TO BE THE PEAK OF THE HEAT WAVE AT
THIS TIME. THE GFS AND ECMWF INDICATE THE UPPER LEVEL RIDGE SLOWLY
WEAKENING A LITTLE OVER THE AREA BY THE END OF THE WEEK...ALTHOUGH
CONFIDENCE IS LOW ON THIS OCCURRING. IF THIS OCCURS...THERE WILL
BE A SLIGHT CHANCE OF THUNDERSTORMS FROM THURSDAY ONWARD. TEMPERATURES
MAY DECREASE SLIGHTLY BUT WILL STILL BE VERY HOT...AND HEAT
ADVISORIES MAY STILL BE NEEDED.

JCL

&&

.AVIATION...

12Z TAFS

VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED THRU THE PERIOD.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  98  80 100  82 /  10  10  10   0
MKL  95  72  98  76 /  10  10  10   0
JBR  98  76 100  79 /  10  10  10   0
TUP  98  77 100  78 /  10  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 10 AM CDT MONDAY FOR CLAY-CRAIGHEAD-GREENE-
     LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR CLAY-CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT MONDAY FOR CRITTENDEN-
     CROSS-LEE AR-PHILLIPS-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 10 AM CDT MONDAY FOR BENTON MS-ITAWAMBA-
     MONROE-TIPPAH.

     EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR BENTON MS-ITAWAMBA-MONROE-TIPPAH.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT MONDAY FOR CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-LAFAYETTE-LEE MS-MARSHALL-PANOLA-
     PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TUNICA-UNION-YALOBUSHA.

     HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR ALCORN-PRENTISS-
     TISHOMINGO.

TN...HEAT ADVISORY UNTIL 10 AM CDT MONDAY FOR LAUDERDALE-TIPTON.

     EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR LAUDERDALE-TIPTON.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT MONDAY FOR FAYETTE-SHELBY.

     HEAT ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR CARROLL-DECATUR-
     HARDIN-HENDERSON-HENRY-WEAKLEY.

     HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR CHESTER-CROCKETT-DYER-
     GIBSON-HARDEMAN-HAYWOOD-LAKE-MADISON-MCNAIRY-OBION.

&&
Hazardous weather outlook, Aug 1, 4:38 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
538 AM CDT SUN AUG 1 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
538 AM CDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS AND PROLONGED HEAT WAVE WILL INTENSIFY ACROSS THE
MIDSOUTH TODAY THROUGH THE FIRST HALF OF THIS WEEK.

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FROM EAST-CENTRAL
ARKANSAS ACROSS A SMALL PART OF SOUTHWEST TENNESSEE INTO MUCH OF
NORTH MISSISSIPPI. THIS INCLUDES THE CITIES OF MEMPHIS AND TUPELO.
HEAT INDEX READINGS IN THIS AREA WILL CLIMB TO BETWEEN 110 AND 113
DEGREES. ELSEWHERE ACROSS THE MIDSOUTH A HEAT ADVISORY IS IN
EFFECT EXCEPT FOR THE COUNTIES IN WEST TENNESSEE ALONG THE
TENNESSEE RIVER. IN THE HEAT ADVISORY AREA...HEAT INDEX READINGS
WILL CLIMB TO BETWEEN 105 AND 109 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT MONDAY FROM EAST-CENTRAL
ARKANSAS ACROSS A SMALL PART OF SOUTHWEST TENNESSEE INTO MUCH OF
NORTH MISSISSIPPI. THIS INCLUDES THE CITIES OF MEMPHIS AND TUPELO.
AN EXCESSIVE HEAT WATCH EXTENDS JUST TO THE NORTH AND EAST OF THIS
LOCATION AND INCLUDES JONESBORO. ELSEWHERE A HEAT ADVISORY IS IN
EFFECT.

EXCESSIVE HEAT WARNINGS OR HEAT ADVISORIES WILL BE NEEDED FOR THE
ENTIRE MIDSOUTH FOR MUCH IF NOT ALL OF THE WEEK. HEAT INDEX
READINGS WILL CLIMB TO BETWEEN 110 AND 115 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 excessive heat, 7 heat. Local standard time, as filed.

Excessive Heat, Crittenden

When
August 1, 9:00 AM CST to August 5, 6:00 PM CST
Where
Crittenden forecast zone
Reported by
Official NWS Observations
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Excessive Heat, Cross

When
August 1, 9:00 AM CST to August 5, 6:00 PM CST
Where
Cross forecast zone
Reported by
Official NWS Observations
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Excessive Heat, St. Francis

When
August 1, 9:00 AM CST to August 5, 6:00 PM CST
Where
St. Francis forecast zone
Reported by
Official NWS Observations
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Excessive Heat, Lee

When
August 1, 9:00 AM CST to August 5, 6:00 PM CST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Excessive Heat, Phillips

When
August 1, 9:00 AM CST to August 5, 6:00 PM CST
Where
Phillips forecast zone
Reported by
Official NWS Observations
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Heat, Poinsett

When
August 1, 9:00 AM CST to August 2, 9:00 AM CST
Where
Poinsett forecast zone
Reported by
Official NWS Observations
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.

Heat, Craighead

When
August 1, 9:00 AM CST to August 2, 9:00 AM CST
Where
Craighead forecast zone
Reported by
Official NWS Observations
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.

Heat, Mississippi

When
August 1, 9:00 AM CST to August 2, 9:00 AM CST
Where
Mississippi forecast zone
Reported by
Official NWS Observations
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.

Excessive Heat, Craighead

When
August 2, 9:00 AM CST to August 5, 6:00 PM CST
Where
Craighead forecast zone
Reported by
Official NWS Observations
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Excessive Heat, Poinsett

When
August 2, 9:00 AM CST to August 5, 6:00 PM CST
Where
Poinsett forecast zone
Reported by
Official NWS Observations
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Excessive Heat, Mississippi

When
August 2, 9:00 AM CST to August 5, 6:00 PM CST
Where
Mississippi forecast zone
Reported by
Official NWS Observations
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Heat, Clay

When
August 2, 9:00 AM CST to August 3, 9:00 AM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.

Heat, Greene

When
August 2, 9:00 AM CST to August 3, 9:00 AM CST
Where
Greene forecast zone
Reported by
Official NWS Observations
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.

Heat, Randolph

When
August 2, 9:00 AM CST to August 3, 9:00 AM CST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.

Heat, Lawrence

When
August 2, 9:00 AM CST to August 3, 9:00 AM CST
Where
Lawrence forecast zone
Reported by
Official NWS Observations
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.

Excessive Heat, Randolph

When
August 3, 9:00 AM CST to August 5, 6:00 PM CST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Excessive Heat, Lawrence

When
August 3, 9:00 AM CST to August 5, 6:00 PM CST
Where
Lawrence forecast zone
Reported by
Official NWS Observations
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Excessive Heat, Clay

When
August 3, 9:00 AM CST to August 5, 6:00 PM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

Excessive Heat, Greene

When
August 3, 9:00 AM CST to August 5, 6:00 PM CST
Where
Greene forecast zone
Reported by
Official NWS Observations
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255124, 255125, 255126, 255127, 255128, 255137, 255144, 255145, 255130, 255131, 255132, 255140, 255141, 255142, 255143, 255133, 255134, 255135, 255136.